Bernoulli

Retrospective exact simulation of diffusion sample paths with applications

Alexandros Beskos, Omiros Papaspiliopoulos, and Gareth O. Roberts

Full-text: Open access

Abstract

We present an algorithm for exact simulation of a class of Itô's diffusions. We demonstrate that when the algorithm is applicable, it is also straightforward to simulate diffusions conditioned to hit specific values at predetermined time instances. We also describe a method that exploits the properties of the algorithm to carry out inference on discretely observed diffusions without resorting to any kind of approximation apart from the Monte Carlo error.

Article information

Source
Bernoulli Volume 12, Number 6 (2006), 1077-1098.

Dates
First available in Project Euclid: 4 December 2006

Permanent link to this document
http://projecteuclid.org/euclid.bj/1165269151

Digital Object Identifier
doi:10.3150/bj/1165269151

Mathematical Reviews number (MathSciNet)
MR2274855

Zentralblatt MATH identifier
1129.60073

Citation

Beskos, Alexandros; Papaspiliopoulos, Omiros; Roberts, Gareth O. Retrospective exact simulation of diffusion sample paths with applications. Bernoulli 12 (2006), no. 6, 1077--1098. doi:10.3150/bj/1165269151. http://projecteuclid.org/euclid.bj/1165269151.


Export citation

References

  • [1] Asmussen, S., Glynn, P. and Pitman, J. (1995) Discretization error in simulation of one-dimensional reflecting Brownian motion. Ann. Appl. Probab., 5(4), 875-896.
  • [2] Bertoin, J. and Pitman, J. (1994) Path transformations connecting Brownian bridge, excursion and meander. Bull. Sci. Math., 118(2), 147-166.
  • [3] Beskos, A.P. and Roberts, G.O. (2005) Exact simulation of diffusions. Ann. Appl. Probab., 15, 2422- 2444.
  • [4] Borodin, A.N. and Salminen, P. (2002) Handbook of Brownian motion - Facts and Formulae, 2nd edn. Basel: Birkhäuser.
  • [5] Chib, S., Pitt, M.K. and Shephard, N. (2004) Likelihood-based inference for diffusion driven models. Unpublished manuscript. http://www.nuff.ox.ac.uk/economics/papers/2004/w20/chibpittshephard.pdf.
  • [6] Devroye, L. (1986) Nonuniform Random Variate Generation. New York: Springer-Verlag.
  • [7] Gelfand, A.E. and Smith, A.F.M. (1990) Sampling-based approaches to calculating marginal densities. J. Amer. Statist. Assoc., 85, 398-409.
  • [8] Goel, N.S. and Richter-Dyn, N. (1974) Stochastic Models in Biology. New York: Academic Press.
  • [9] Karatzas, I. and Shreve, S.E. (1991) Brownian Motion and Stochastic Calculus, 2nd edn. New York: Springer-Verlag.
  • [10] Karlin, S. and Taylor, H.M. (1981) A Second Course in Stochastic Processes. New York: Academic Press.
  • [11] Kloeden, P.E. and Platen, E. (1995) Numerical Solution of Stochastic Differential Equations. Berlin: Springer-Verlag.
  • [12] flksendal, B.K. (1998) Stochastic Differential Equations: An Introduction with Applications. Berlin: Springer-Verlag.
  • [13] Papaspiliopoulos, O. and Roberts, G.O. (2004) Retrospective MCMC methods for Dirichlet process hierarchical models. Manuscript. Department of Mathematics and Statistics, Lancaster University. Submitted for publication. http://www.maths.lancs.ac.uk/~papaspil/research.html. In revision.
  • [14] Propp, J. and Wilson, D. (1998) Coupling from the past: a user´s guide. In Microsurveys in Discrete Probability (Princeton, NJ 1997), volume 41 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pp. 181-192. Providence, RI: American Mathematical Society.
  • [15] Revuz, D. and Yor, M. (1991) Continuous Martingales and Brownian Motion. Berlin: Springer-Verlag.
  • [16] Roberts, G.O. and Stramer, O. (2001) On inference for partially observed nonlinear diffusion models using the Metropolis-Hastings algorithm. Biometrika, 88(3), 603-621.
  • [17] Rogers, L.C.G. and Williams, D. (2000) Diffusions, Markov Processes, and Martingales. Vol. 2: Ito Calculus. Cambridge: Cambridge University Press.
  • [18] Sørensen, H. (2004) Parametric inference for diffusion processes observed at discrete points in time: a survey. Internat. Statist. Rev., 72, 337-354.
  • [19] Stuart, A.M., Voss, J. and Wiberg, P. (2004) Conditional path sampling of SDEs and the Langevin MCMC method. Comm. Math. Sci., 2, 685-697.